Advertisement

'Designer' sedative combined with fentanyl found in Hay River, N.W.T. health official warns

The entrance to Hay River Regional Health Centre on Jan. 24, 2023.  (Natalie Pressman/CBC - image credit)
The entrance to Hay River Regional Health Centre on Jan. 24, 2023. (Natalie Pressman/CBC - image credit)

Health officials in the N.W.T. say they've detected a "designer" sedative mixed in with fentanyl in Hay River.

On Tuesday afternoon, the territory's chief public health officer issued a public warning about bromazolam, a benzodiazepine.

Bromazolam can't be detected by drug users who think they are taking fentanyl, the warning states. It also renders naloxone — one of the key treatments for opioid overdoses — less effective, though health officials say it's still a good idea to use naloxone if someone appears to be overdosing.

Bromazolam can cause "serious physical and psychological harm" when combined with opioids or alcohol, the warning adds.

Some effects could include lengthy and severe sedation, loss of consciousness, trouble breathing, coma and death.

"This combination has been associated with numerous drug user deaths and cases of clinical intoxications," the warning states.